Ohio, 2020Damaging Wind in Ohio, March 20, 2020
March 20, 2020 · NWS CLE · 1 event in 1 county or zone
A cold front swept southeastward through northern Ohio between late morning and early afternoon of March 20th. Low-level warm air and moisture advection from the Gulf of Mexico and peaks of sunshine generated weak instability ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept southeastward through northern Ohio between late morning and early afternoon of March 20th. Low-level warm air and moisture advection from the Gulf of Mexico and peaks of sunshine generated weak instability ahead of the front. Vertical shear was strong within the warm sector due, in part, to strong jet streaks at 850 mb and 250 mb. Between 9 AM and 10 AM EDT, a band of showers and thunderstorms developed along the cold front in east-central Indiana, while additional cells developed along an apparent mesoscale boundary ahead of the front over northwest Ohio. These bands of showers and occasional thunderstorms regenerated eastward through the early afternoon. Occasional bowing segments were observed within these bands of convection. Precipitation was efficient at transporting strong flow aloft to the surface, resulting in strong to damaging surface wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 20, 10:48 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 20, 10:48 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1148 AM EDT Fri Mar 20 2020
.SYNOPSIS...
Low pressure will move east across the Great Lakes
Friday, dragging a cold front east across the area through Friday
afternoon. Behind the front, high pressure will build east across
the area through much of the weekend. Another area of low pressure
will approach the Ohio Valley by Sunday night, followed by another
system mid-week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Update...Adjusted sky grids and hourly temps again for the
afternoon update. Also made adjustment to pop grids.
Previous Discussion...
Cluster of showers and thunderstorms across West-Central OH
continues tonight with mostly stratiform rain found across the
southern fringes of our area. Of note, there has been one
thunderstorm cell which has been fairly organized over the past hour
or so and is currently moving east-northeast. This cluster/cell
could graze the southern tier of counties over the next couple of
hours (Morrow/Knox/Holmes) as a strong LLJ begins to develop cross
the Ohio Valley, sustaining the nocturnal convection. Showers have
also begun to fire across Central Indiana with the arrival of this
h850 energy. Elevated instability will be able to support a slight
chance of thunder through the morning as this precipitation moves
across the area. Precipitation amounts through the morning will be
up to a quarter of an inch along the lakeshore with up to an inch
along the southern tier where the heaviest rain (and convection) is
expected.
Attention then turns towards later this morning/early afternoon has
a cold front moves east across the area, supported by exceptionally
large bulk shear values up to 70 knots and steep low level lapse
rates. Initiation will begin late morning just west of I-71 as a
broken line of showers, then quickly move east across the area,
reaching the OH/PA border and exiting the area by 18-19Z. The best
chance for thunder in this line of showers appears to be just west
of the OH/PA border with MLCAPE values maximized around 400-500
J/kg. The main threat for this line would be damaging winds and the
transport of strong winds aloft (40-50 mph) down to the surface,
given steep theta-e profiles and low level lapse rates. Tornado
potential now appears very low if not negligible given
unidirectional shear profiles.
Behind the front, winds turn northwesterly and remain gusty, with
values of 20-30 mph through the evening. Winds then turn
northerly/northeasterly overnight and decrease down to 10-15 mph.
High pressure returns Saturday, but given flow off the Lake, clouds
will stick around for much of the day. Temperatures will be below
average in the mid to upper 30s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term forecast begins fairly quiet with an upper ridge
building into the Great Lakes region, supporting surface high
pressure. This combination will be in place through Sunday to allow
for dry conditions. Cool, Canadian air will sink into the region,
which will allow for temperatures to sink into the 20s on Saturday
night with clear skies allowing for radiational cooling.
Temperatures slightly recover into the 40s for Sunday as flow backs
around to the east over the region. A marginal mid-level shortwave
trough enters the central CONUS on Sunday night and will support a
weak surface low entering the Ohio Valley on Sunday night into
Monday. This low gets intercepted by a northern stream trough, which
will bring the low northeast and allow it to merge into a stronger
coastal low by Monday night. This weak system should allow for some
rain to enter the region late Sunday night into Monday, although a
wet snowflake may also be possible, especially in NW OH. As the
system pulls away from the region, some warmer air will try to
enter, but highs on Monday will likely fall short of normal with
highs in the 40s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period is features a bit of a back-and-forth
with wet and dry weather. The period begins with high pressure
behind a weak low pressure system, which should allow for Tuesday to
be dry. Winds are quick to back with the surface high and
temperatures will attempt to get back to normal. Another shortwave
trough enters the area on Tuesday night, supporting low pressure
that will move over the Ohio Valley. This will make Tuesday night
into Wednesday the next wet period, although some of the models are
bringing this system further south. A brief reprieve of rain is
possible on Wednesday night as the area remains between low pressure
systems. A trough over the northern Plains will support low pressure
over the northern Great Lakes, which will allow for the region to be
in the warm sector for late next week. Temperatures appear to be on
the upward trend for late in the week, but with warmer temperatures,
rain also appears possible and will maintain rain chances in the
forecast.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
Mostly VFR this morning as rain showers continue to move east
across the area. Some pockets of MVFR visbys/ceilings associated
with rain remain possible through the next couple of hours. A
brief lull in rain will occur mid- morning before a cold front
sweeps through the area later this morning and early afternoon.
This cold front will initiate a narrow line of showers with
some embedded thunder which should quickly exit the area by
around 2-3 pm. Behind the front, looking like a good bet
ceilings will remain socked in MVFR except for TOL with
north, northeasterly flow off the Lake.
Southerly winds have continued to be gusty this morning 20-30
knots and will remain gusty through the afternoon. Will have to
keep an eye on short-fused wind gusts associated with the
aforementioned line of showers that is expected to move east
across the area late morning/early afternoon. This line has the
potential to bring down strong winds of 35-45 knots aloft down
to the surface. Winds begin to diminish by tomorrow evening and
overnight as they turn more northerly.
.OUTLOOK...Non VFR conditions are possible early next week in
rain and/or snow showers.
&&
.MARINE...
Low pressure moving through the Great Lakes region today has allowed
for unfavorable marine weather conditions over Lake Erie. Strong
mixing in the warm sector should allow for some elevated southwest
winds over the lake this morning. This low will extend a cold front
across the lake by this afternoon and winds will shift around to the
west then northwest over the basin and remain strong through the
afternoon and evening hours. Waves will begin to respond in the
nearshore waters with the frontal passage and the higher waves
should persist into early Saturday. For now, will maintain the Small
Craft Advisory for the lake with the end time of early Saturday
morning, although a localized extension may be needed.
High pressure builds into the Great Lakes region on Friday night and
will persist over the area through Sunday. As this area of high
pressure propagates through the region, winds will shift around to
the north for Saturday and then a less favorable easterly flow over
the lake on Sunday. This east flow will remain below 20 knots, but
any east flow is concerning for the western basin for SCA conditions
and lakeshore flooding. Weak low pressure will enter the Ohio Valley
from the south on Sunday night and winds will come around to the
north by Monday and will quickly shift around to the southwest as
the low passes to the east of the region on Monday afternoon. High
pressure returns to the Great Lakes region for Monday night into
Tuesday and tranquil flow will return to the basin.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn/TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
Hazardous weather outlook, Mar 20, 4:26 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
526 AM EDT Fri Mar 20 2020
OHZ010>014-019>023-028>033-036>038-047-089-PAZ001>003-210930-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
526 AM EDT Fri Mar 20 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Gusty winds of 35-45 mph will be possible through this afternoon
ahead and behind the cold front. A line of showers will develop just
west of I-71 late morning and move east across the area through the
early afternoon. The primary threat with this line includes
scattered thunderstorms and the potential for pockets of damaging
winds reaching 50-60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-210930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
526 AM EDT Fri Mar 20 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>009-017-018-027-210930-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
526 AM EDT Fri Mar 20 2020
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 20, 11:38 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1238 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TSTM WND DMG 4 N WOOSTER 40.88N 81.95W
03/20/2020 WAYNE OH PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF ROOF.
&&
RCSpecial weather statement, Mar 20, 11:48 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1248 PM EDT Fri Mar 20 2020
OHZ033-201730-
Mahoning-
1248 PM EDT Fri Mar 20 2020
...A STRONG THUNDERSTORM WILL AFFECT MAHONING COUNTY...
At 1248 PM EDT, a strong thunderstorm was located near Canfield, or
near Salem, moving east at 50 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield,
Austintown, Struthers, Poland, Ellsworth, New Middletown,
Lowellville, Beloit, Berlin Center and Greenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4109 8098 4110 8052 4090 8052 4090 8082
4093 8083 4093 8089 4090 8090 4090 8100
TIME...MOT...LOC 1648Z 274DEG 45KT 4100 8084
JaszkaThunderstorm Wind, Trumbull
- When
- March 20, 11:50 AM EST
- Where
- Trumbull County, 1 mi ENE of Brookfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.236, -80.552
Fire department dispatch reported two utility poles down along Warren-Sharon Road in Brookfield Center; one near First National Bank and the other just west of Yankee Run Golf Course.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, March 20, 20206 deaths · $110,000 · 1 in hail · 6 events
- Flash Flood and Flood in Ohio, March 20, 20202 deaths · $150,000 · 50 kt wind · 4 events
- Flooding and Damaging Winds in Pennsylvania, March 20, 2020$100,000 · 50 kt wind · 6 events
- Damaging Winds in New York, March 20, 2020$57,000 · 60 kt wind · 14 events
- Flooding in Ohio, March 20 to 22, 2020$30,000 · 2 events
- Damaging Wind in Pennsylvania, March 20, 2020$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, March 20, 2020$25,000 · 50 kt wind · 3 events
- Damaging Wind and High Wind in New York, March 20, 2020$15,000 · 59 kt wind · 11 events
- Dense Fog in Maryland, March 20, 20208 events
- Flash Flooding and Damaging Wind in Indiana, March 20, 2020$12,000 · 3 events
- Hail in Texas, March 20, 20201.75 in hail · 6 events
- High Surf in Hawaii, March 20 to 22, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880940.